MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC. CONFIRM ANTI-ESTROGEN RECEPTOR (ER) (SP1) RABBIT MONOCLONAL PRIMARY ANTIBODY; ESTROGEN (OESTROGEN)/PROGESTERONE RECEPTOR IVD, ANTIBODY

VENTANA MEDICAL SYSTEMS INC. CONFIRM ANTI-ESTROGEN RECEPTOR (ER) (SP1) RABBIT MONOCLONAL PRIMARY ANTIBODY; ESTROGEN (OESTROGEN)/PROGESTERONE RECEPTOR IVD, ANTIBODY
Catalog Number 05278406001
Medical Device Problem Codes Product Quality Problem (1506); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/18/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The serial number of the analyzer is (b)(6).The investigation is ongoing.
 
Event or Problem Description
There was an allegation of discrepant results with the confirm anti-estrogen receptor (er) (sp1) rabbit monoclonal primary antibody results for patient samples tested on a benchmark ultra stainer module.It was reported that restaining of low-expressing tumors with a new lot of er sp1 antibody has led to notable clinical differences in scoring.Initially, 6 cases were tested, which resulted in 3 patients being scored as 2/3 due to the low expression of er sp1 antibody; however, on retesting showed a score of 4/5.Further restaining of 33 cases originally scored 0-5 identified, 5 cases were found to be eligible for treatment.One patient reportedly received unnecessary chemotherapy.There is no information about any significant deleterious effects associated with the receipt of chemotherapy.Further information related to the patient, including current condition, any deleterious effects, and diagnostic decisions based on the assay results, has been requested.
 
Additional Manufacturer Narrative
The correct serial number of the analyzer is (b)(6).Regarding the alleged patient who reportedly received unnecessary chemotherapy, the initial run occurred on 18-jun-2025 and the repeat run was on 23-oct-2025.The final score for this patient was 5, not 6.Medwatch fields b3 date of event and d4 lot no were updated.The investigation is ongoing.
 
Additional Manufacturer Narrative
The following information was provided regarding the patient who reportedly received unnecessary chemotherapy: left axillary node biopsy: metastatic adenocarcinoma (from previous breast ca).Initially reported as er 2, pr 2, and her2 negative.Therefore, the patient was treated as triple negative and given systemic chemo.The new staining result was er 5/6.It was reported that oncology discussed starting hormonal therapy and a cdk 4/6 inhibitor for the patient.However, the outcome of this consultation was not provided.No further information was provided.
 
Additional Manufacturer Narrative
The provided case images and corresponding data were reviewed by the roche pathology office.All 5 cases provided represent challenging, borderline cases which are known to have higher inter-observer variability even in optimal staining conditions.As noted in the method sheet, "specific staining of stroma and lymphocytes may be observed" with confirm anti-er (sp1) antibody.The positive on slide controls for case images provided showed acceptable staining.Regarding the patient who reportedly received unnecessary chemotherapy, the initial er-stained slide shows scattered weakly staining tumor nuclei.There is no h&e to correlate er staining with tumor morphology, or to aid in distinguishing tumor nuclear staining from staining of lymphocytes and stroma.This is a borderline and challenging case, which is difficult to interpret.Based upon this, the ihc image alone it is favored 1-10% of tumor cells positive, status: er low positive.The repeat er-stained slide shows weak to moderate to strong staining in about 20% of tumor nuclei, consistent with an er-positive tumor.The pathologist mentioned that there is a known "bounce" in antibody stain intensity, and it may occur from run to run.Usually, a 0.5 point difference in stain intensity is acceptable.The pathologist also reviewed the er factory acceptance testing slides to meet acceptability criteria in the areas of definitive invasive carcinoma.A preliminary internal investigation of the issue revealed a reduction in tumor stain intensity and percent tumor cell staining in weak-staining breast carcinoma cases when testing specific batches of raw material.Current raw material batches utilized in the production of finished goods show no evidence of light staining.Roche has advised customers to discontinue the use of and discard any remaining inventory of the affected 11 reagent lots.The issue would not cause adverse health consequences when the external positive control tissues and staining procedures are used, as recommended in the product method sheet, which states that a positive tissue control must be run with each run and cap/clia guidelines are followed.The results are interpreted by a qualified pathologist in conjunction with histological examination and relevant clinical information to detect inappropriate cell staining on known control tissues and internal control cells, per the product method sheet.

Brand Name
CONFIRM ANTI-ESTROGEN RECEPTOR (ER) (SP1) RABBIT MONOCLONAL PRIMARY ANTIBODY
Common Device Name
ESTROGEN (OESTROGEN)/PROGESTERONE RECEPTOR IVD, ANTIBODY
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
9253534412
MDR Report Key24038601
Report Number2028492-2026-00138
Device Sequence Number13026078
Product Code MYA
UDI-Device Identifier04015630972241
UDI-Public04015630972241
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K110215
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05278406001
Device Lot NumberM24839, M08022
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/17/2025
Supplement Date Received by Manufacturer01/26/2026
02/09/2026
03/16/2026
Initial Report FDA Received Date01/12/2026
Supplement Report FDA Received Date02/16/2026
03/04/2026
04/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown